NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, September 1, 2014
Unbearable pain 6 mos post-Essure
I am a healthy, 25 year old female. I had an Essure done in May 2010 when my child was 9 weeks old. The procedure went well, my HSG the doctor said she "thinks" the tubes were blocked. Due to a septum in my uterus, she could not get the catheter as close to the tubes as she would have liked. All was well until starting my menstrual cycle in October. I have had two very heavy, long periods and severe, constant cramping since. If I don`t take Tylenol or Motrin every 3 hours, I cannot function- I have to lay in the bed on a heating pad and try not to vomit.
Are these symptoms due to my Essure? I never had ANY gyn problems before this, only preterm labor issues with both of my pregnancies.
If I request a tubal to remove the implants, will this help with the unbearable pain? I cannot live this way...
Please help me!
Severe pain and cramping during the menstrual period is referred to as dysmenorrhea. Some of the causes of this problem are growths in the uterus such as fibroids or adenomyosis, or a condition of the abdominal cavity known as endometriosis. Sometimes periods can be painful without any inciting cause.
Essure is a sterilization procedure whereby small nickel coils are placed into the Fallopian tubes through the cervix and these coils scar the tubes, causing blockage. Once the coils are scarred into place, there is no way to remove them without removing that section of the uterus.
Essure would not be expected to cause any significant pain or change in the uterus. I cannot comment on your specific case, but pain that is severe definitely warrants follow-up with your gynecologist to see what could be the cause and whether additional surgery is warranted.
Jonathan A Schaffir, MD
Clnical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University